Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Periodic orbits of $ n$-body type problems: the fixed period case

Author: Hasna Riahi
Journal: Trans. Amer. Math. Soc. 347 (1995), 4663-4685
MSC: Primary 58F22; Secondary 34C25, 58E05, 70F10
MathSciNet review: 1316861
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives a proof of the existence and multiplicity of periodic solutions to Hamiltonian systems of the form

$\displaystyle ({\text{A}})\quad {\text{ }}\left\{ {\begin{array}{*{20}{c}} {{m_... ...q) = 0} \\ {q(t + T) = q(t),\quad \forall t \in \Re .} \\ \end{array} } \right.$

where $ {q_i} \in {\Re ^\ell },\ell \geqslant 3,1 \leqslant i \leqslant n,q = ({q_1}, \ldots ,{q_n})$ and with $ {V_{ij}}(t,\xi )$ $ T$-periodic in $ t$ and singular in $ \xi $ at $ \xi = 0$ Under additional hypotheses on $ V$, when (A) is posed as a variational problem, the corresponding functional, $ I$, is shown to have an unbounded sequence of critical values if the singularity of $ V$ at 0 is strong enough. The critical points of $ I$ are classical $ T$-periodic solutions of (A). Then, assuming that $ I$ has only non-degenerate critical points, up to translations, Morse type inequalities are proved and used to show that the number of critical points with a fixed Morse index $ k$ grows exponentially with $ k$, at least when $ k \equiv 0,1( \mod \ell - 2)$. The proof is based on the study of the critical points at infinity done by the author in a previous paper and generalizes the topological arguments used by A. Bahri and P. Rabinowitz in their study of the $ 3$-body problem. It uses a recent result of E. Fadell and S. Husseini on the homology of free loop spaces on configuration spaces. The detailed proof is given for the $ 4$-body problem then generalized to the $ n$-body problem.

References [Enhancements On Off] (What's this?)

  • [1] A. Ambrosetti and V. Coti Zelati, Critical points with lack of compactness and applications to singular dynamical systems, Ann. Mat. Pura Appl. (4) 149 (1987), 237-259. MR 932787 (89e:58023)
  • [2] -, Perturbation of Hamiltonian systems with Keplerian potentials, Math. Z. 201 (1989), 227-242. MR 997224 (90g:58105)
  • [3] A. Bahri, Thèse de Doctorat d'Etat, Univ. P. et M. Curie, Paris, 1981.
  • [4] A. Bahri and H. Berestycki, Forced vibrations of superquadratic Hamiltonian systems, Acta Math. 152 (1984), 143-197. MR 741053 (85g:34041)
  • [5] A. Bahri and P.H. Rabinowitz, A minimax method for a class of Hamiltonian systems with singular potentials, J. Funct. Anal. 82 (1989), 412-428. MR 987301 (90g:58030)
  • [6] -, Periodic solutions of Hamiltonian systems of $ 3$-body type, Ann. Inst. H. Poincaré, Analyse, Non Lineaire 8 (1991), 561-649. MR 1145561 (92k:58223)
  • [7] V. Coti Zelati, Periodic solutions for $ N$-body type problems, Ann. Inst. H. Poincare, Analyse Non Linéaire 7 (1990), 477-492. MR 1138534 (93a:70009)
  • [8] M. Degiovanni and F. Giannoni, Dynamical systems with Newtonian type potentials, Ann. Sci. Norm. Sup. Pisa 15 (1988), 467-494. MR 1015804 (91b:58201)
  • [9] A. Dold, Lectures on algebraic topology, Springer-Verlag, 1980. MR 606196 (82c:55001)
  • [10] E. Fadell and S. Husseini, On the growth properties of the homology of free loop spaces on configuration spaces, Proc. Conf. on Non Linear Analysis, Florida, 1992.
  • [11] W.B. Gordon, Conservative dynamical systems involving strong forces, Trans. Amer. Math. Soc. 204 (1975), 113-135. MR 0377983 (51:14152)
  • [12] C. Greco, Periodic solutions of a class of singular Hamiltonian systems, Nonlinear Analysis, T.M.A. 12 (1988), 259-270. MR 928560 (89d:58040)
  • [13] O. Hanner, Some theorems on absolute neighborhood retracts, Ark. Mat. 1 (1952), 389-408. MR 0043459 (13:266d)
  • [14] M.W. Hirsch, Differential topology, Springer-Verlag, 1988. MR 0448362 (56:6669)
  • [15] A. Marino and G. Prodi, Metodi perturbativi nella teoria di Morse, Boll. Un. Mat. Ital. 11 (1975), 1-32. MR 0418150 (54:6192)
  • [16] P. Majer and S. Terracini, Periodic solutions to some problems of $ n$-body type, Arch. Rational Mech. Anal. 124 (1993), 381-404. MR 1240581 (95b:58124)
  • [17] -, Multiple periodic solutions to some $ n$-body type problems via a collision index, to appear.
  • [18] H. Poincaré, Les méthodes nouvelles de la mécanique céleste, Libr. Albert Blanchard, Paris, 1987.
  • [19] H. Riahi, Study of the critical points at infinity arising from the failure of the Palais-Smale condition for $ n$-body type problems, Mem. Amer. Math. Soc. (to appear). MR 1445492 (99i:58028)
  • [20] M. Vigué-Poirrier, Homotopie rationnelle et croissance du nombre de géodésiques fermées, Ann. Sci. Ecole Norm. Sup. 17 (1984), 413-431. MR 777376 (86h:58027)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F22, 34C25, 58E05, 70F10

Retrieve articles in all journals with MSC: 58F22, 34C25, 58E05, 70F10

Additional Information

Keywords: $ n$-body problems, periodic solutions, generalized Morse inequalities
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society